Signs of low blood glucose (typically experienced at
less than 60 mg/dl) include dizziness, blurred vision,
People who are prone to lows include those who use
insulin or take sulfonylureas such as glimepiride (amaryl),
glipizide (glucotrol), and glyburide (DiaBeta, glynase,
Micronase) and meglitinides such as nateglinide (starlix)
and repaglinide (Prandin). Other people prone to lows include
those with hypoglycemia unawareness (who can’t sense the
symptoms of a low), those using beta blockers, the elderly,
children, people who miss meals, and those faced with
unexpected and unplanned physical activity.
WHAT TO DO: if the person is conscious and has typical
symptoms of a low, have him or her eat or drink some quick-acting carbohydrate to elevate the blood glucose level.
Unger suggests using glucose tablets or gel, a half cup
of regular soda or fruit juice, or some skim milk. Use the
“rule of 15”: take 15 grams of carbohydrate, wait 15 to 20
minutes, and test blood glucose. Have the person repeat until
he or she is out of the low zone.
if the individual is unconscious, call 911. someone who is
unconscious should never be given food, drink, or insulin.
if you have a glucagon injection kit (below) and know how to
administer it, do so. (a diabetes educator, pharmacist, or other
health care provider can teach you how to inject this glucose-raising prescription drug, which must be mixed right before
injecting.) if the person with diabetes is prone to lows, “you
should always have a glucagon kit in the house,” Unger says.
Signs of high blood glucose may include increased
thirst, increased urination, blurred vision, dry skin,
Persistent hyperglycemia in a person with type 1
diabetes may signal diabetic ketoacidosis, or DKa, a serious
complication of type 1 diabetes (but unusual in type 2).
With DKa, toxic products called ketones build up in the
body because not enough insulin is available. this can lead
to diabetic coma. Warning signs include nausea, vomiting,
severe fatigue, confusion, altered mental status, and fruity-smelling breath. DKa requires prompt medical attention.
WHAT TO DO: encourage the person to drink plenty of
water and take blood glucose–lowering medications as
prescribed. if the person takes rapid-acting insulin and has
instructions for correcting a high, he or she should follow
the provider’s recommendations, yet avoid overtreating—
which can cause a low. spollett says extra doses of other
medication are not advised—they may cause an overdose.
some people with type 2 diabetes can lower blood glucose
levels with gentle exercise, such as a walk, Unger suggests.
Keep checking blood glucose until levels are clearly dropping.
remember that illness may cause blood glucose to rise. a
provider can help each individual make a sick-day action plan.
this typically includes checking blood glucose and ketone
levels often and taking medications as prescribed. insulin
users should continue dosing as directed by their sick-day
plan—they need some insulin, even if they can’t eat. even
when not sick, people with type 1 diabetes should check urine
ketone levels if their blood glucose is persistently elevated.
in case of emergency or not, your support is still key.
Keeping blood glucose on target is a time-consuming and
often frustrating task, says fletcher. encourage your loved
ones to “be kind to themselves by following their plans,
talking to somebody who can help, getting care, taking
medicine, testing blood sugar, and not giving up,” she says.